Chemotherapy - mariet

Drug or Chemo Therapy Associated with Breast Cancer. Posted on October 11, 2011 View this journey (11 Experiences)

I was initially told I would be "let off easy" on chemo because I had the radical mastectomy; in addition, I was a young breast cancer victim as I was pre-menopausal and less than 50, so there were minimal drugs that I could take. In fact, there was only one for oral chemotherapy--tamoxifen. Oh my goodness, were the side effects horrible! The two worst ones were the headaches--I had a history of migraines, and these were migraines tripled, with nothing to treat them with. The only medication that I'd ever had that treated my old migraines cost over $500 for 9 pills; my insurance would not pay for it, and because it was due to go to generic form in a few years the manufacturer quit giving samples to any physicians, which had been the only way I could get them prior to the cancer diagnosis.
The one other side effect that was tough to tolerate was the weight GAIN. Its an urban myth that people lose weight on chemo--some are really, really nauseated and don't want to eat, so may lose weight, but tamoxifen causes you to gain weight. I gained 40 pounds the first month--and I could not handle how emotionally devastating that was to me. In 2005, I had reached the horrible weight of over 250 pounds. By 2008, I lost 130 pounds, with a great deal of hard work on my part. I was able to fit into a size 10 pair of jeans--I wasn't that small in high school! I looked and felt so good; then came cancer and tamoxifen.
There was no indication the tamoxifen was helpful, so eventually it was discontinued. A few months later, another medication was approved for pre-menopausal breast cancer patients; instead of migraine headaches this one gave my entire body a migraine. It took me several weeks to realize it was caused by the medication; within an hour after taking the medication I would hurt deep into the bones; even after living with fibromyalgia for 25 years, and learning to live with constant pain, this was so horrible that it made me sick. I even went to the ER a couple of times to get pain shots, even though (at the time) I had access to morphine tablets. Even what they gave me in the ER only pushed the pain back a point--it was 20 on a 10-point scale, and the shots made it a 19.5 (but did help me go to sleep and get away from the pain a little). However, I couldn't afford to keep going to the ER--I live on my own, and you aren't allowed to go drive yourself home from the ER after a shot like that.
When that medication had to be discontinued, there was nothing left to use for preventive care; since I had 3 kinds of cancer (skin, 2 different breast), the probability of getting it again is extremely high unless I'm on preventive care. Even so, I would rather take that risk than deal with the side effects that chemo created.

Easy to Do: Disagree
Minimal Side Effects: Strongly Disagree
Minimal Impact to Daily Life: Strongly Disagree

Read more Breast Cancer experiences about Chemotherapy.

Read and answer Breast Cancer questions.